Have you ever felt that you were the patient treatment wouldn’t help? After three years of searching for relief from Tardive Dyskinesia I was defeated. Out cold. Counted to ten. My saving grace was my husband because he would not let me give up. We were both up every morning at 5am, googling ‘Movement Disorder Specialists,’ ‘Tardive Dyskinesia,’ ‘Neurology’ and other keywords that weren’t specific enough to get me the help I needed to stop the uncontrollable shaking.
You are here
Quite a while ago I was told that during spring and summer I would most likely be controlling underlying mania and during winter I would be fighting depression. This is because medication doesn’t work very well for me, my moods are very seasonal and I have the type of bipolar that would make me constantly unwell if I didn’t control it. This is something I still think a lot about.
Disclaimer: the purpose of this blog is not to discourage you from taking meds, but to be informed about the meds you take and to be open with your doctor about the side effects you experience.
May cause depression. Three of the scariest words I’ve ever read. May. Cause. Depression. As a person living with bipolar, moods are a central point when making decisions.
If I take this job will I be happy? Will I be forced to give up free time and activities that keep me balanced?
Do I like this colour? Would having it on the walls depress me?
From big lifestyle changes to small changes, it filters in. I have a mood disorder. Over the years, I’ve learned to integrate it to my decisions so that I barely notice its effect on my life. Until the decision of:
For many of us who have had bipolar disorder for several years, we may need to undergo a medication change for various reasons. When you are taking medications over the long term, they may stop working as well as they did initially. Or a new drug might come out with less side effects and a promise of higher quality of life.
I want to talk to you all about something that I experienced very intensely when I first started taking medication. What happened was I felt a very strong dull feeling inside. I was no longer feeling the lows, but I was also no longer feeling the highs either. So, I was just left with a sort of bored feeling constantly.
I have Bipolar II. Usually, I am well managed by a combination of medications and counseling. I do not usually battle extremes because usually my meds work. But not today.
Today, electricity pulses just underneath my skin, racing from my fingertips to my toes and back again. I tremor. My legs and my arms betray my will to remain motionless; nstead they shake uncontrollably. Thoughts of varying lengths and value flash in my mind one after the other. Anxiety creeps behind my eyes and rattles my brain.
We often hear people speak of the “chicken or the egg” theory. Which came first? The same can be asked of which comes first in people that are both overweight and depressed. Which came first? I know that I was overweight as a child. Was I depressed as I child? I don’t necessarily think so, but I am both depressed and overweight as an adult.
“I’d rather been skinny and crazy than fat and sane.”
And that is no joke. We talk about side effects of our medications but what about the side effects we get from the side effects of your medication. I’m talking about fat. Yup. A woman’s favorite word to hate:
F A T.
Are side effects getting you down? Almost every medication out there comes with some sort of side effect. As people with mental illness we take our share of medication on a routine basis so we are very well aware of all the different changes that can occur. With each new medication it seems comes a new array of possible side effects and we as dependents on our medications have to learn to live with these effects. We each hope as we start a new medication that this time it won’t be as bad or maybe even we’ll get lucky and it will be nothing at all.